Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Atlanta, GA

July 6, 2004Jasper County, Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2004, 5:54 PM EDT for Jasper County, Jones County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 5:54 PM EDT (21:54 UTC)
Expired
Jul 6, 2004, 6:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Jasper County, GA, Jones County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062154
SVRATL
GAC159-169-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JASPER COUNTY IN CENTRAL GEORGIA
  NORTHERN JONES COUNTY IN CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL JONES COUNTY...
  MOVING EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH
CENTRAL JONES COUNTY.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3320 8373 3307 8370 3309 8351 3328 8355

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT TUE JUL 6 2004

.SHORT TERM...WESTERN SECTIONS OF THE FORECAST AREA REMAIN QUITE
UNSTABLE THIS AFTERNOON WITH WEAK CAPPING. STRONG AFTERNOON HEATING
HAS SUCCEDED IN POKING A FEW THUNDERSTORMS THROUGH THIS CAP. SHOULD
SEE SCATTERED CONVECTION ACROSS THE WESTERN HALF OF THE FORECAST
AREA INTO THE EVENING. FURTHER EAST THE CAP IS STRONGER...WITH ONLY A
FEW ISOLATED STORMS EXPECTED. UPPER RIDGE THAT HAS SAT OVER THE
REGION THROUGH THE WEEKEND BREAKS DOWN WEDNESDAY AS THE TAIL END OF
A WEAK TROUGH MOVES INTO THE AREA. AT THE SURFACE...WESTERN
ATLANTIC RIDGE RETREATS SOUTHWARD INTO FLORIDA AS A WEAK FRONT SLIPS
IN FROM THE NORTHWEST. THIS PROVIDES ENOUGH FOCUS FOR WIDER
COVERAGE OF CONVECTION WEDNESDAY. WILL KEEP POPS AT CHANCE CATEGORY
FOR NOW. UPPER TROUGH MOVES EAST THURSDAY AS SURFACE BOUNDARY
BEGINS WASHING OUT OVER CENTRAL AND SOUTH GEORGIA. UPPER RIDGE
BEGINS BUILDING BACK STRONG OVER THE SOUTHEASTERN U.S. BY THE
WEEKEND. TEMPERATURES WILL MODERATE A LITTLE WEDNESDAY AND THURSDAY
WITH INCREASED CLOUD AND PRECIPITATION COVERAGE. TEMPERATURES
WILL REMAIN AT OR SLIGHTLY ABOVE SEASONAL NORMS...BUT I WILL DROP THE
MENTION OF HEAT HIGH INDICES IN THE SOUTHEAST FOR NOW.

.LONG TERM...LARGE UPPER RIDGE DOMINATES THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. WILL GO WITH A DRY AND HOT SATURDAY AND SUNDAY.
WITH SOUTHERLY SURFACE FLOW RETURNING AND UPPER RIDGE WEAKENING A
LITTLE...I WILL LET THE ISOLATED TO SCATTERED DIURNAL CONVECTION
CREEP BACK IN FOR THE END OF THE EXTENDED FORECAST. TEMPERATURES
WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE EXTENDED FORECAST.

&&

.....OPTIONAL SECTIONS.....
.FIRE WEATHER...NO ISSUES.
&&
.HYDROLOGY...NO ISSUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     73 89 71 89 / 30 40 20 30
ATHENS      71 89 69 89 / 20 40 20 30
GAINESVILLE 71 88 69 88 / 20 40 20 30
ROME        71 89 68 90 / 30 50 20 30
COLUMBUS    74 91 72 93 / 30 40 20 30
MACON       72 92 71 92 / 20 30 20 30
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 20
Hazardous weather outlook, Jul 6, 6:15 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT TUE JUL 6 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
715 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
HIGH PRESSURE WILL LIMIT CLOUD DEVELOPMENT...BUT THE INCREASE IN THE
TEMPERATURE...AND THE AMOUNT OF MOISTURE IN THE AIR WILL LEAD TO AN
INCREASE IN INSTABILITY...WHICH WILL TRIGGER SOME GENERAL
THUNDERSTORMS.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO
GREATER INSTABILITY. CAPE WILL BE INCREASING TO AROUND 2300.
HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE DURING THE LATE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 6, 1:48 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 PM EDT TUE JUL 6 2004

GAZ011-061815-
148 PM EDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHATTOOGA
COUNTY UNTIL 215 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TRION...MOVING EAST AT 30 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES AND SMALL HAIL CAN BE
EXPECTED WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 215 PM EDT.
Special weather statement, Jul 6, 2:31 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
231 PM EDT TUE JUL 6 2004

GAZ003>005-012-061915-
231 PM EDT TUE JUL 6 2004

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VARNELL TO CALHOUN...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 315 PM EDT.
Special weather statement, Jul 6, 3:46 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT TUE JUL 6 2004

GAZ043-044-062030-
346 PM EDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DOUGLAS AND
FULTON COUNTIES UNTIL 430 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PALMETTO...MOVING NORTHEAST
AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 430 PM EDT.
Special weather statement, Jul 6, 4:38 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT TUE JUL 6 2004

GAZ041-062115-
438 PM EDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON
COUNTY UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUCHANAN...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 515 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:23 PM EDTSevere Thunderstorm WarningFFCBartow37 min
Jul 6, 1:57 PM EDTSevere Thunderstorm WarningFFCTroup33 min
Jul 6, 2:24 PM EDTSevere Thunderstorm WarningFFCMeriwether36 min
Jul 6, 2:26 PM EDTSevere Thunderstorm WarningFFCHeard34 min
Jul 6, 2:42 PM EDTSevere Thunderstorm WarningFFCCoweta33 min
Jul 6, 2:58 PM EDTSevere Thunderstorm WarningFFCGordon, Murray32 min
Jul 6, 3:27 PM EDTSevere Thunderstorm WarningFFCMacon33 min
Jul 6, 3:30 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray, Pickens45 min
Jul 6, 3:32 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd43 min
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningFFCSpalding36 min
Jul 6, 4:01 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard44 min
Jul 6, 4:18 PM EDTSevere Thunderstorm WarningFFCDooly27 min
Jul 6, 4:47 PM EDTSevere Thunderstorm WarningFFCHaralson28 min
Jul 6, 5:05 PM EDTSevere Thunderstorm WarningFFCPaulding25 min
Jul 6, 5:13 PM EDTSevere Thunderstorm WarningFFCCrawford32 min
Jul 6, 5:33 PM EDTSevere Thunderstorm WarningFFCCherokee27 min
Jul 6, 5:41 PM EDTSevere Thunderstorm WarningFFCWilcox34 min
Jul 6, 5:48 PM EDTSevere Thunderstorm WarningFFCFulton27 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningFFCBibb, Jones25 min
Jul 6, 6:47 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.